Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS Newport/Morehead City, NC

July 4, 2002Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 4, 2002, 4:19 PM EDT for Pitt County, North Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 4:19 PM EDT (20:19 UTC)
Expired
Jul 4, 2002, 5:00 PM EDT
In force
41 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Pitt County, NC

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:40 PM EDTHail 0.75Greenville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1567 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WUUS52 KMHX 042019
SVRMHX
NCC147-042100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
418 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STOKES...OR ABOUT 10 MILES NORTHEAST OF
  GREENVILLE...MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BRUCE AT 440 PM EDT.
   FALKLAND AT 445 PM EDT.

 OTHER LOCATIONS IN THE WARNING INCLUDE BETHEL AND WHITEHURST.

THIS STORM WILL PRODUCE LARGE HAIL...STRONG DAMAGING WINDS...AND VERY
HEAVY RAIN. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

6

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:58 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 4, 2:58 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
258 PM EDT THU JUL 4 2002

VERY LITTLE ACTIVITY OVER CWA SO FAR THIS AFTN...HARD TO FIND MUCH
CU. MAY SEE SOME LATE ACTIVITY ON SEA BREEZE AND WILL CONTINUE WITH
10 POP TONIGHT FOR ISOLATED STORMS...MAINLY THIS EVE. PERSISTENCE
FCST FOR FRI AS SHRT WV AND FRONT NOW MOVING IN FRI NIGHT. WILL HOLD
HIGHEST POPS AT 40 % FOR FRI NIGHT FOR NOW...BUT WOULD NOT BE
SURPRISED TO SEE SQUALL LINE DEVELOP UPSTREAM AND MOVE INTO REGION.
LINGERING 20/30 POPS FOR SAT AS FRONT GRADUALLY PUSHES S. DRY SUN
AND MON...THEN CHC POPS TUE-THU AHEAD OF NEXT FRONTAL SYSTEM.

PERSISTENCE FOR TEMPS TONIGHT AND FRI. SHOULD BE JUST BELOW HEAT
ADVISORY CRITERIA AGAIN FRI AFTN. CONSENSUS MOS TEMPS FOR REST OF
SHORT TERM PERIOD. WENT A FEW DEGS ABOVE AVN MOS FOR MAX TEMPS
TUE-THU...RETURN TO S-SW FLOW SHOULD PUSH TEMPS BACK TO NEAR 90.

MARINE: TROF TO OUR W TO KEEP WINDS SW THRU TMRW MORNING...BUT
FAIRLY LT. THE FRONT WL MV S DURING THE DAY TMRW...TO JUST N OF OUR
WTRS. ETA/AVN NOT TOO FAR APART...AND WL GO WITH THE IDEA OF WIND
SHIFT FM W-SW TO N-NE FM N TO S OVERNIGHT TMRW NT. A MODERATE SURGE
WORKS DOWN TO HAT BEFORE WEAKENING EARLY TO MID SAT...BUT STILL
STAYING BLO SCA CRITERIA. WL SEE A GRADUAL INCRS IN SEAS TO 3-4 FT
ON SAT WITH THE NE PUSH OF WIND. OTHERWISE...THE EXTNDD THRU EARLY
TUE APPEARS TO FEATURE FAIRLY LT WINDS (AOB 15KT) WITH FVRBL SEAS AS
THE RIDGE BUILDS BACK OVERTOP BY MON.

.MHX...NONE.

JBM/NP

In the hours before

Special weather statement, Jul 4, 3:48 PM EDT, 31 minutes before
NCZ029-044-042115-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
348 PM EDT THU JUL 4 2002

...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL
515 PM EDT...

AT 348 PM EDT...THERE WERE STRONG THUNDERSTORMS 14 MILES NORTHEAST OF
GREENVILLE...OR ABOUT 12 MILES SOUTHWEST OF WILLIAMSTON...MOVING
SOUTHWEST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR STOKES AT
355 PM EDT...GREENVILLE AT 415 PM EDT...WINTERVILLE AT 425 PM EDT...
AYDEN...AND...RENSTON AT 430 PM EDT. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE BRUCE...ROBERSONVILLE...SIMPSON AND WHITEHURST.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR
UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR.
DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN
CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

NP
Special weather statement, Jul 4, 3:53 PM EDT, 26 minutes before
NCZ029-044>047-079>081-090>095-098-051000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
353 PM EDT THU JUL 4 2002

...HEAT INDICES NEAR 105 DEGREES FRIDAY AFTERNOON...

TEMPERATURES ARE FORECAST TO REACH WELL INTO THE 90S OVER INLAND
LOCATIONS OF EASTERN NORTH CAROLINA FRIDAY. THESE TEMPERATURES
COMBINED WITH HUMID CONDITIONS WILL PUSH HEAT INDICES TO NEAR 105
DEGREES FRIDAY AFTERNOON. TEMPERATURES ALONG THE COAST WILL BE A
LITTLE COOLER DUE TO THE SEA BREEZE.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE
EFFECTS OF HUMIDITY ARE COMBINED WITH THE TEMPERATURE.  A
HEAT INDEX OF 105 DEGREES IS CONSIDERED THE LEVEL WHERE MANY
PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL
STRESS.  THE HEAT INDEX IS MEASURED UNDER SHADY
CONDITIONS...AND DIRECT EXPOSURE TO SUNLIGHT CAN INCREASE
THE HEAT INDEX AS MUCH AS 15 DEGREES.

PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT.
INSURE PETS HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE
TO REST.  DO NOT KEEP PETS OR CHILDREN IN CARS WITH WINDOWS
ROLLED UP...EVEN PARTIALLY.  TEMPERATURES INSIDE A CAR WITH
THE WINDOWS UP CAN REACH OVER 150 DEGREES QUICKLY...
RESULTING IN HEAT STROKE AND DEATH.

EFFECTS CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES...
DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...AND
WEARING LIGHT-COLORED CLOTHING.  IF POSSIBLE...SPEND TIME IN
AIR CONDITIONED FACILITIES.

JBM

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:59 PM EDTSevere Thunderstorm WarningMHXPitt61 min
Jul 4, 5:56 PM EDTSevere Thunderstorm WarningMHXLenoir64 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.